I have been researching the activity of this drug more carefully, and have learned a few things that alter my opinions on this matter. I will be updating this post with that new information, but until then, if you’ve come here for medical advise, please stop that. You really should be talking to your doctor about this if you’re concerned – as I say below.
Also, check the comments blow for more information as it arrives. More knowledgeable people than I have weighed in on this issue and are willing to share their information.
This is something I probably should have been warned about by my doctor, and when I see him Wednesday I’ll be bringing it up, but here’s the tl;dr: Be careful when you drink orange juice, or ingesting any citrus, while taking Vyvanse, or you may risk heart damage.
* * Update * * – I spoke with my doctor about this on Wednesday, and he said he’d heard a few similar reports. He didn’t give any specific advice, but I’m going to continue my citrus abstinence for a while and see what happens.
Quick note: I am not a doctor, a chemist, nor a nutritionist. All of the below comes from third-party sources; I’m only sharing this here because it’s helped me, and may help someone else. Definitely talk to your doctor about this if you’re concerned.
Last Wednesday, I took my Vyvanse (50mg) like any other day. That morning, I had several glasses of orange juice during breakfast at the hotel – it was free, and I love the stuff. During the day, I had several spells where my heart rate would climb up past 100bpm and it felt like my heart was working very hard. This was my at-rest rate.
I didn’t think much of it – that happens occasionally, as the side effect list warns – and dealt with it the way I usually do: by regulating my breathing and calming myself down. It usually takes about one to two hours from onset of one of these spells for me to be able to calm down.
The next day, Thursday, I took my Vyvanse, and proceeded to indulge my OJ craving. Again, I had issues during the day – only much worse this time. My at-rest heart rate peaked around 120bpm (that’s 2 beats per second!), I was jittery and anxious, and I was seriously contemplating what would happen to my family if I died at 31 of a heart attack. Not cool.
At the time I decided to stop taking the stuff and talk to my doctor ASAP, but when I got back to the hotel, I did some research. Turns out the culprit was the orange juice.
Vyvanse is a time-release drug. This means that it stays in your system and is slowly absorbed by the digestive tract. As its absorbed, it changes form from its medically inert state to its active state through the action of digestive enzymes. The speed at which this process occurs depends on your own metabolism, and anything that speeds up metabolism will increase the amount of the drug being absorbed by your body. Because Vyvanse is an amphetamine, its effect on the heart can be profound, especially in high doses.
The vitamin C in orange juice increases metabolism, and its acidity increases absorption. I was drinking maybe 1 and a half liters of OJ each morning – three large glasses full. I don’t know the numbers involved, but I’m pretty sure I was exceeding some serious tolerances for amphetamine in my blood, and this was causing the frightening increase in side-effects I experienced.
Among the suggestions, I found the following: cut vitamin C out of your diet when Vyvanse is active in your system. Take your meds with a meal and plenty of water – this will reduce the acidity of your digestive system and make it take longer for the Vyvanse to hit your system. During the day drink plenty of water for the same reason. Consider taking an antacid before eating anything acidic to counter the effects – one person suggested baking soda and water, to avoid the excess calcium from something like Tums. I have seen several suggestions for magnesium citrate as well to slow the body’s absorption.
On Friday I took my Vyvanse again in the morning, but skipped on the OJ. I drank two glasses of water with my eggs and sausage, and a couple more glasses during the morning and afternoon. I did experience some increase in my heart rate, up to around 90bpm at rest, but this only lasted for about an hour before I returned to normal.
I’m going to be talking with my doctor about this and all of these suggestions. I’ll post again on Wednesday or Thursday with his advice, and throughout the week with the results of my testing. I’ll try to keep a log each day, especially when I have those spells, and we’ll see how it goes.